Alert archive / Colorado / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Goodland, KS

July 17, 2024Cheyenne County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 17, 2024, 2:23 PM MDT for Cheyenne County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2024, 2:23 PM MDT (20:23 UTC)
Expired
Jul 17, 2024, 2:50 PM MDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WGUS53 KGLD 172023
FFWGLD
COC017-172230-
/O.NEW.KGLD.FF.W.0009.240717T2023Z-240717T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
223 PM MDT Wed Jul 17 2024

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  South Central Cheyenne County in east central Colorado...

* Until 430 PM MDT.

* At 223 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of South Central Cheyenne County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3862 10278 3873 10277 3874 10267 3862 10262

FLASH FLOOD...RADAR INDICATED

$$

JN
2 follow-up statements
050 
WGUS73 KGLD 172045
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
245 PM MDT Wed Jul 17 2024

COC017-172230-
/O.CON.KGLD.FF.W.0009.000000T0000Z-240717T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
245 PM MDT Wed Jul 17 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS 
AFTERNOON FOR SOUTH CENTRAL CHEYENNE COUNTY...

At 245 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of South Central Cheyenne County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3862 10278 3873 10277 3874 10267 3862 10262

FLASH FLOOD...RADAR INDICATED

$$

JN
820 
WGUS73 KGLD 172050
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
250 PM MDT Wed Jul 17 2024

COC017-172100-
/O.CAN.KGLD.FF.W.0009.000000T0000Z-240717T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
250 PM MDT Wed Jul 17 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL CHEYENNE 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3862 10278 3873 10277 3874 10267 3862 10262

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 12:49 PM MDT, 1 hour 34 minutes earlier. Its key messages:

  • Thunderstorm chances continue through the end of the week with a risk for severe storms each day through Friday.
  • Temperatures remaining near normal through next week.
  • Locally heavy rainfall possible through Friday night.
Area forecast discussion, Jul 17, 12:49 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1249 PM MDT Wed Jul 17 2024

.KEY MESSAGES...

- Thunderstorm chances continue through the end of the week with
  a risk for severe storms each day through Friday.

- Temperatures remaining near normal through next week.

- Locally heavy rainfall possible through Friday night.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 1205 PM MDT Wed Jul 17 2024

17Z Water vapor imagery and RAP analysis indicated CWA under
broad northwest flow with H5 ridge centered near the four
corners region with trough centered over the northeast CONUS. PV
analysis suggests at least 2 smaller disturbances moving over
top of ridge to the west. At the surface broad and light
easterly flow observed across area as surface ridge settles over
the area. With dewpoints in the low 60s, already seeing CU
fields develop, with storm initiation already occurring along
weak convergence zone near KLIC.

Primary short term concerns will focus on thunderstorm potential
each afternoon and evening through Friday.

As mentioned earlier, already seeing thunderstorm initiation on
subtle convergent zone along Palmer Divide and expect this to
continue on through the afternoon. While no major short wave
trough is apparent upstream, inhibition looks rather weak
allowing for several areas of thunderstorms to develop. The
first will likely be along convergent zone/south of Interstate
70 in eastern Colorado, with storms moving east southeast
through the afternoon hours. A second round of storms will
likely initiate over the higher terrain and merge into more of
an MCS in the evening hours. This will likely bring more
widespread storms as it moves east into Kansas. Have doubts
about how far east storms will make it as there is a rather
sharp gradient in available instability and have opted to be a
bit conservative on eastward progression. With instability
around 1000 J/KG and fairly straight hodographs expect a few
stronger storms early on, but think biggest threat will be
organized cold pools/ damaging wind gusts. High precipitable
water values, slow storm movement and high freezing levels
support a heavy rain threat as well, but best potential does not
seem to line up with where heavy rain has fallen recently.

On Thursday, sfc ridge retreats to the east as trough
strengthens over eastern Colorado. This will result in
increasing southerly winds as well as increasing temperatures.
While a similar upper level pattern will be in place during the
afternoon, H7 temperatures will be several degrees C warmer
than today resulting in stronger capping. Given the weak overall
forcing, confidence in thunderstorm development not as high as
today although threats will be similar to the last several days.
Pattern continues on Friday although afternoon forcing looks to
be stronger as weak cold front sweeps across the area. With
more focused forcing along front, looks like Friday evening may
be the best chance for rain across a large part of the area.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 1233 PM MDT Wed Jul 17 2024

Medium range models in general agreement with the overall large
scale pattern through the middle of next week as flow aloft
becomes more northerly and rather weak as H5 ridge remains
firmly in place across southwest CONUS and weak cut of low
develops over the Central Plains. While there is a bit of
uncertainty with exact track of this low, somewhat surprised
that it is pretty well accounted for in the GEFS mean showing at
least broad consensus between ensemble members. Net result will
be a cooler and cloudy weekend with showers possible through
Monday. With current data, does not appear to be a great severe
weather threat with weak shear and limited available
instability.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1104 AM MDT Wed Jul 17 2024

VFR expected to prevail at both KGLD and KMCK through the TAF
period. Scattered thunderstorms will develop this afternoon and
continue through the evening. However, confidence in directly
impacting either terminal is low. Brief gusty winds may occur
near any thunderstorm.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...JRM
LONG TERM...JRM
AVIATION...JRM
Hazardous weather outlook, Jul 17, 1:36 PM MDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
136 PM MDT Wed Jul 17 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
136 PM MDT Wed Jul 17 2024 /236 PM CDT Wed Jul 17 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few severe thunderstorms are possible this afternoon and evening
across much of the area, with the best chances across eastern
Colorado. Hail up to the size of half dollar and strong wind gusts
in excess of 60 mph are the primary threat with these storms. Locally
heavy rain causing flash flooding is possible, but not expected to be
widespread.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

There is a marginal risk for severe storms Thursday afternoon and
evening in northeast Colorado and along the Colorado and Kansas
border area. Damaging wind gusts will be the primary hazard, as well
as marginally severe hail.

Severe storm chances continue on Friday afternoon and evening, with
perhaps more widespread coverage possible. Damaging wind gusts will
continue to be the primary hazard, but also some instances of large
hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the evening. Please report
any severe weather to the National Weather Service in Goodland.

In the hours before

Special weather statement, Jul 17, 1:00 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
100 PM MDT Wed Jul 17 2024

COZ092-171930-
Cheyenne County CO-
100 PM MDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 130 PM MDT...

At 100 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Kit Carson, or 25 miles south of Seibert. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3894 10290 3900 10277 3889 10259 3876 10278
TIME...MOT...LOC 1900Z 312DEG 4KT 3893 10281

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JN
Special weather statement, Jul 17, 1:29 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
129 PM MDT Wed Jul 17 2024

COZ092-172000-
Cheyenne County CO-
129 PM MDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 200 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Kit Carson, or 21 miles west of Cheyenne Wells, moving
southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado, including the following locations...
Firstview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3888 10284 3899 10273 3887 10247 3872 10263
TIME...MOT...LOC 1929Z 311DEG 8KT 3890 10274

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JN
Special weather statement, Jul 17, 1:41 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
141 PM MDT Wed Jul 17 2024

COZ092-172015-
Cheyenne County CO-
141 PM MDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 215 PM MDT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Kit Carson, or 28 miles west of Cheyenne Wells,
moving southeast at 5 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3881 10284 3865 10260 3861 10266 3862 10293
      3873 10300
TIME...MOT...LOC 1941Z 319DEG 6KT 3869 10286

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

JN
Local storm report, Jul 17, 2:08 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
208 PM MDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     Tstm Wnd Gst     3 SE Kit Carson         38.73N 102.76W
07/17/2024  E50 MPH          Cheyenne           CO   Trained Spotter

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:12 PM MDTSpecial Weather StatementGLDCheyenne33 min
Jul 17, 1:00 PM MDTSpecial Weather StatementGLDCheyenne30 min
Jul 17, 1:29 PM MDTSpecial Weather StatementGLDCheyenne31 min
Jul 17, 1:41 PM MDTSpecial Weather StatementGLDCheyenne34 min
Jul 17, 2:03 PM MDTSevere Thunderstorm WarningGLDCheyenne27 min
Jul 17, 2:44 PM MDTSpecial Weather StatementGLDCheyenne46 min
Jul 17, 2:51 PM MDTAreal Flood WarningGLDCheyenne56 min
Jul 17, 3:13 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson34 min
Jul 17, 3:46 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson21 min

Nearby

Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.